Virginia, 2003

Heat in Virginia, June 30, 2003

June 30, 2003 · NWS LWX · 1 event in 1 county or zone

A 15-year-old-girl died of heat stroke on July 2nd while hiking on the Appalachian Trail along the Clarke and Loudoun County border. She was participating in a 13-day hiking trip with other students from Georgia, and she died on the 4th day of the hike.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A 15-year-old-girl died of heat stroke on July 2nd while hiking on the Appalachian Trail along the Clarke and Loudoun County border. She was participating in a 13-day hiking trip with other students from Georgia, and she died on the 4th day of the hike. She complained of stomach pains and dizziness before collapsing. Emergency workers were unable to revive her after struggling to reach the remote section of trail where she collapsed. Temperatures were in the 70s on the day she died. However, on the first two days of her trek, highs reached into the upper 80s. On June 30th, the high temperature at Washington Dulles International Airport was 89 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 2:04 AM EST, 4 hours 56 minutes earlier.

Area forecast discussion, Jun 30, 2:04 AM EST, 4 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
304 AM EDT MON JUN 30 2003

.SHORT TERM...
JUNE WILL GO OUT AS MUCH MORE TYPICAL OF THE SEASON THAN IT SPENT
THE MAJORITY OF THE MONTH...PARTLY SUNNY AND VERY WARM. WK FNTL
BNDRY CURRENTLY JUST S OF THE ERN GRT LKS LOOKS TO DO A SLOW SWD
PROGRESSION INTO OUR CWA. I LIKE THE PROJECTION OF THE MESO ETA W/
REGARDS TO TIMING OF THE FNT - INTO NRN TIER OF CWA ARND 00Z.
CONVCTN HAS BEEN FAIRLY SPOTTY W/ THIS FNT...AS IS DEPICTED IN THE
M-ETA...BUT GIVEN A JAZZED UP ATMOSPHERE W/ AN APRCHG BNDRY WOULD BE
REMISS TO NOT HV TRW MENTIONED. ALSO - SPC HAS OUTLOOKED THE ENTIRE
CWA AS HVG A SLT RISK DURG LATE AFTN/ERLY EVE. CAPES ARPCH 2000 THIS
EVE DCA-NHK-BWI TRIANGLE. IF ANY SVE DVLP WINDS/HAIL LOOK TO BE MAIN
THREATS... MINIMAL HELICITY TDA. TEMPS 85-90 TDA IN ALL XCPT FAR WRN
MTNS.

AS FNT SAGS SWD PCPN CHC WL DIMINISH IN THE N OVRNGT. WL MAINTAIN
CHC POPS THRU DAWN FM DC-IAD SWD. NOT ANY QUICK COOLING BEHIND THE
BNDRY - M60S IN ALL XCPT L70S IN CITY CENTERS.

WOODY

.LATER PERIODS...
HAD CONCERNS YDA AS TO WHAT WUD PROVIDE SRN PUSH TO CDFNT. NOW...W/
BILL IN THE PICTURE SPREADING MSTR INTO DIXIE BY MIDWEEK...THESE
CONCERNS ONLY AMPLIFIED. WL TAKE A WAIT AND SEE ATTITUDE. ETA/GFS
SFC PRES FIELDS NOT ALL THAT FAR APART...BUT ITS HNDLG OF QPF/UPR
ENERGY ANYTHING BUT.

XPCTG DYING CDFNT TO STALL OUT ACRS SRN VA TUE. SFC CNVGNC NOT
STELLAR...AND UPR DIVGNC TO THE S OF CWFA. AM KEEPING CHC POPS IN
SRN CWFA..CNTRL/NRN ZNS LIKELY TO BE AFFECTED BY DEWPT GRADIENT...
NLY SFC FLOW...AND WLY H8 FLW-- WHICH TYPICALLY DOES A PRETTY GOOD
JOB IN SQUASHING PCPN. POPS WL LINGER JUST PAST SUNSET...WHICH WL BE
A DEVIATION FM MOS GDNC. THRAFTR...THINKING BNDRY WL BE JUST FAR
ENUF S OF CWFA TO NOT BE AN ISSUE.  OVRALL TEMP FCST TUE-WED LOOKED
GOOD...AND ONLY SMALL ADJUSTMENTS MADE.

WIDE ARRAY OF PSBLTYS WED-THU-- CUD BE VRY WET...OR CUD BE BRIGHT
AND SUNNY. ETA SOLN BRINGS CORE OF PCPN RIGHT TO US. BASED UPON
CRRNT TPC TRACK THO...THE LATTER APPRS MORE LIKELY. WE CUD BE ON THE
PERIPHERY OF REMNANT TRPCL SYSTM...WHICH WUD LEAD TO GOOD
SUBSIDENCE. KEPT FCST DRY...BUT WL HEDGE BETS ATTM...AND BOOST CLDS
IN GRIDS A BIT... MAINLY TO ACCNT FOR BLOWOFF CI. SKY NOW BKN CIGS
IN GRIDS...BUT SHUDNT HV MUCH IMPACT IN WORDED FCST-- ASIDE FM THU
NOW PTCLDY INSTEAD OF MOCLR.  A LOT OF REFINEMENT LIKELY IN THE NXT
CPL OF CYCLES. NO OTR CHGS MADE TO XTNDD.

HTS

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jun 30, 2:55 AM EST, 4 hours 5 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-301500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
355 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN
VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE
EASTERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY

THE ENTIRE AREA HAS BEEN OUTLOOKED AS HAVING A SLIGHT RISK FOR SEVERE
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. WINDS IN EXCESS OF 57
MPH AND HAIL LARGER THAN 3/4 IN DIAMETER ARE CONSIDERED THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ABW

In the hours before

Special weather statement, Jun 30, 1:49 AM EST, 5 hours 11 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-301500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
249 AM EDT MON JUN 30 2003

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THE MID
ATLANTIC REGION HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON THROUGH MID EVENING. THE COMBINATION OF A VERY WARM
ATMOSPHERE AND AN APPROACHING COLD FRONT FROM THE NORTH WILL TRIGGER
LATE DAY STORMS ACROSS MARYLAND. THERE WILL PROGRESS SOUTHWARD
DURING THE EVENING. THE MAIN THREATS WITH STORMS WILL BE DAMAGING
WINDS AND HAIL IN EXCESS OF THREE-QUARTER INCHES IN DIAMETER.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ABW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Clarke

When
June 30, 7:00 AM EST to 6:00 PM EST
Where
Clarke forecast zone
Deaths
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.112, -77.997 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Clarke2003-07-0215FemaleOutside/Open AreasDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372414.